North Dakota, 2014Flooding in North Dakota, June 28 to 30, 2014
June 28 to 30, 2014 · NWS BIS · 7 events in 7 counties and zones
Very heavy rain continued over several days at the end of June. Three to five inches of rain fell from Minot through Sherwood, and from Crosby through Lignite to Stanley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- $600,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very heavy rain continued over several days at the end of June. Three to five inches of rain fell from Minot through Sherwood, and from Crosby through Lignite to Stanley. The highest rain amount was seven inches from Renville County. Another high amount was 4.50 inches from Ward County. Damage was extensive. The state of North Dakota requested and was granted a Federal Disaster Declaration as a result of damages from this flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 28, 1:50 PM CST, 5 hours 40 minutes earlier.
Area forecast discussion, Jun 28, 1:50 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SAT JUN 28 2014
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 250 PM CDT SAT JUN 28 2014
THE HEAVY RAIN THREAT WILL CONTINUE OVER CENTRAL NORTH DAKOTA
THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. WILL MAINTAIN
THE CURRENT FLASH FLOOD WATCH IN EFFECT UNTIL 00Z AS A RESULT.
SURFACE LOW IS BEGINNING TO TIGHTEN UP AND LIFT NORTH ACROSS
CENTRAL NORTH DAKOTA THIS AFTERNOON. THIS HAS LED TO INCREASING
WIND SPEED AND PERSISTENT LIGHT TO MODERATE RAINFALL ROTATING
SOUTH ACROSS CENTRAL NORTH DAKOTA. THE LATEST HRRR CONTINUES TO
PROG THE LOW TO CONTINUE TO LIFT NORTH INTO CANADA TONIGHT...WITH
PRECIPITATION CHANCES TAPERING OFF FROM SOUTH TO NORTH THIS
EVENING. THINK THE FLOODING THREAT SHOULD END ACROSS THE REGION BY
LATE EVENING.
FOCUS THEN SHIFTS TO THE WINDS ON SUNDAY. THE AFOREMENTIONED LOW
IS PROGGED TO DEEPEN AS IT STALLS OVER LAKE MANITOBA. THIS WILL
TIGHTEN THE GRADIENT FLOW OVER NORTH DAKOTA SUNDAY...LEADING TO
WINDY CONDITIONS DEVELOPING AREAWIDE BY MID-MORNING AND CONTINUING
THROUGH THE AFTERNOON. THE WINDIEST AREAS WILL LIKELY BE IN THE
HIGHER TERRAIN OF SOUTHWESTERN NORTH DAKOTA. HOWEVER...WILL LET
LATER SHIFTS DECIDE ON WHERE AND FOR HOW LONG TO PUT OUT A WIND
ADVISORY (IF WARRANTED) FOR SUNDAY.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 250 PM CDT SAT JUN 28 2014
CYCLONIC FLOW ALOFT WILL CONTINUE OVER NORTH DAKOTA THROUGH
MONDAY...GENERATING A CHANCE OF SCATTERED TO ISOLATED
THUNDERSHOWERS. IN ADDITION...WITH THE SLOWER PROGRESSION OF THE
UPPER LOW IN EXITING THE REGION...A STRONGER SURFACE LOW BENEATH
THE UPPER LOW WILL RESULT IN A STRONG PRESSURE GRADIENT...WILL
BRING GUSTY WEST TO NORTHWEST WINDS MONDAY.
A RIDGE IN THE UPPER LEVEL PATTERN BUILDS OVER THE ROCKIES AND
BEGINS TO PUSH INTO THE DAKOTAS BY TUESDAY
NIGHT/WEDNESDAY...BRINGING SURFACE HIGH PRESSURE AND LITTLE TO NO
CHANCE OF RAIN FOR WEDNESDAY AND THURSDAY.
THE RIDGE FLATTENS BY FRIDAY AND CHANCES OF THUNDERSTORMS RETURN
WITH FAST-MOVING DISTURBANCES IN THE UPPER FLOW THROUGH SATURDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 102 PM CDT SAT JUN 28 2014
MVFR/IFR CONDITIONS IN LIGHT TO MODERATE RAIN SHOWERS WILL
CONTINUE OVER KBIS-KMOT-KJMS THROUGH THE AFTERNOON HOURS.
PRECIPITATION WILL BEGIN TO TAPER OFF FROM SOUTH TO NORTH THIS
EVENING AND OVERNIGHT LEADING TO VFR CONDITIONS DEVELOPING FROM
SOUTH TO NORTH. WESTERLY WIND GUSTS UP TO 30 KNOTS WILL DEVELOP
OVER WESTERN AND CENTRAL NORTH DAKOTA SUNDAY MORNING...WITH WINDY
CONDITIONS CONTINUING THROUGH THE SUNDAY AFTERNOON.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ003>005-011>013-018>023-025-033>037-041-042-044>048-050-051.
&&
SHORT TERM...TM
LONG TERM...TM
AVIATION...TM
Hazardous weather outlook, Jun 28, 2:58 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
358 PM CDT SAT JUN 28 2014
NDZ003>005-011>013-018>022-033>035-041-042-044>046-292100-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-STARK-MORTON-BURLEIGH-HETTINGER-GRANT-ADAMS-SIOUX-
EMMONS-
358 PM CDT SAT JUN 28 2014 /258 PM MDT SAT JUN 28 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH
DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FLASH FLOOD WATCH CONTINUES THROUGH EARLY THIS EVENING. EXPECT
WIDESPREAD RAIN SHOWERS AND SCATTERED THUNDERSTORMS TO GRADUALLY
TAPER OFF THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS THE US
HIGHWAY 2 CORRIDOR ON SUNDAY. WIDESPREAD RAIN SHOWERS WITH
EMBEDDED THUNDERSTORMS ARE EXPECTED AREA WIDE ON MONDAY...WITH A
SLIGHT CHANCE OF THUNDERSTORMS TUESDAY. THE CHANCE OF
THUNDERSTORMS RETURNS THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND FLOODING TO
THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON
SOCIAL MEDIA.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS
NDZ001-002-009-010-017-031-032-040-043-292100-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-GOLDEN VALLEY-BILLINGS-
SLOPE-BOWMAN-
358 PM CDT SAT JUN 28 2014 /258 PM MDT SAT JUN 28 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATER THIS
AFTERNOON. HOWEVER...NO SEVERE WEATHER IS ANTICIPATED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS THE US
HIGHWAY 2 CORRIDOR ON SUNDAY. WIDESPREAD RAIN SHOWERS WITH
EMBEDDED THUNDERSTORMS ARE EXPECTED AREA WIDE ON MONDAY...WITH A
SLIGHT CHANCE OF THUNDERSTORMS TUESDAY. THE CHANCE OF
THUNDERSTORMS RETURNS THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS
NDZ023-025-036-037-047-048-050-051-292100-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
358 PM CDT SAT JUN 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
GUSTY SOUTHERLY WINDS 30 TO 50 MPH WILL CAUSE HAZARDOUS DRIVING
AND OUTDOOR WORKING CONDITIONS THROUGH EARLY SATURDAY EVENING.
A FLASH FLOOD WATCH CONTINUES THROUGH EARLY THIS EVENING. EXPECT
WIDESPREAD RAIN SHOWERS AND SCATTERED THUNDERSTORMS TO GRADUALLY
TAPER OFF THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS THE US
HIGHWAY 2 CORRIDOR ON SUNDAY. WIDESPREAD RAIN SHOWERS WITH
EMBEDDED THUNDERSTORMS ARE EXPECTED AREA WIDE ON MONDAY...WITH A
SLIGHT CHANCE OF THUNDERSTORMS TUESDAY. THE CHANCE OF
THUNDERSTORMS RETURNS THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND FLOODING TO
THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON
SOCIAL MEDIA.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS
WA
In the hours before
Local storm report, Jun 28, 1:50 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HEAVY RAIN MINOT 48.23N 101.30W
06/28/2014 M1.88 INCH WARD ND CO-OP OBSERVER
STORM TOTAL SINCE 6 AM
&&
HAMILTONLocal storm report, Jun 28, 3:23 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
423 PM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HEAVY RAIN 2 S GARRISON 47.62N 101.42W
06/28/2014 M2.15 INCH MCLEAN ND PUBLIC
STORM TOTAL SINCE 6 AM CDT. REPORT RELAYED VIA SOCIAL
MEDIA
&&
HAMILTONLocal storm report, Jun 28, 4:39 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
539 PM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HEAVY RAIN NW SHERWOOD 48.96N 101.63W
06/28/2014 E2.88 INCH RENVILLE ND BROADCAST MEDIA
RAINFALL THROUGH 438 PM CDT.
&&
ABELINGFlood, Divide
- When
- June 28, 7:30 PM CST to June 30, 3:30 PM CST
- Where
- Divide County, 3.88 mi NE of Ambrose to 83.86 mi S of Noonan
- Cause
- Heavy Rain
- Property damage
- $148,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 48.990, -103.410
Flooding occurred over eastern Divide County. Damage occurred to roads and culverts with many wash outs along township roads. There was crop damage as well. Rain amounts ranged from 2.50 inches in Bottineau County to as much as 7.00 inches in Renville County.
Flood, Williams
- When
- June 28, 7:30 PM CST to June 30, 3:30 PM CST
- Where
- Williams County, 25.89 mi N of Corinth to 84.95 mi S of Mc Gregor
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 48.990, -103.410
Flooding occurred over northeast Williams County. Damage occurred to roads and culverts with many wash outs along township roads. There was crop damage as well. Rain amounts ranged from 2.50 inches in Bottineau County to as much as 7.00 inches in Renville County.
Flood, Bottineau
- When
- June 28, 7:30 PM CST to June 30, 3:30 PM CST
- Where
- Bottineau County, 96.1 mi WNW of Lansford to 5.18 mi W of Lansford
- Cause
- Heavy Rain
- Property damage
- $296,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 48.990, -103.410
Flooding occurred over western Bottineau County. Damage occurred to roads and culverts with many wash outs along township roads. There was crop damage as well. Rain amounts ranged from 2.50 inches in Bottineau County to as much as 7.00 inches in Renville County.
Flood, Burke
- When
- June 28, 7:30 PM CST to June 30, 3:30 PM CST
- Where
- Burke County, 27.4 mi WNW of Larson to 50.34 mi WSW of Battleview
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 48.990, -103.410
Flooding occurred over Burke County. Damage occurred to roads and culverts with many wash outs along township roads. There was crop damage as well. Rain amounts ranged from 2.50 inches in Bottineau County to as much as 7.00 inches in Renville County.
Flood, Renville
- When
- June 28, 7:30 PM CST to June 30, 3:30 PM CST
- Where
- Renville County, 74.47 mi WNW of Tolley to 19.55 mi WSW of Tolley
- Cause
- Heavy Rain
- Property damage
- $96,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 48.990, -103.410
Flooding occurred over Renville County. Damage occurred to roads and culverts with many wash outs along township roads. There was crop damage as well. Rain amounts ranged from 2.50 inches in Bottineau County to as much as 7.00 inches in Renville County.
Flood, Mountrail
- When
- June 28, 7:30 PM CST to June 30, 3:30 PM CST
- Where
- Mountrail County, 51.27 mi NW of White Earth to 56.48 mi NNW of White Earth
- Cause
- Heavy Rain
- Property damage
- $254,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 48.990, -103.410
Flooding occurred over Mountrail County. Damage occurred to roads and culverts with many wash outs along township roads. There was crop damage as well. Rain amounts ranged from 2.50 inches in Bottineau County to as much as 7.00 inches in Renville County.
Flood, Ward
- When
- June 28, 7:30 PM CST to June 30, 3:30 PM CST
- Where
- Ward County, 58.2 mi WNW of Niobe to 37.35 mi WSW of Niobe
- Cause
- Heavy Rain
- Property damage
- $618,000
- Crop damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 48.990, -103.410
Flooding occurred over Ward County. Damage occurred to roads and culverts with many wash outs along township roads. There was crop damage as well. Rain amounts ranged from 2.50 inches in Bottineau County to as much as 7.00 inches in Renville County.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, June 28 to 30, 20141 injured · $5.4 million · 56 kt wind · 19 events
- Flood and Damaging Winds in Wisconsin, June 28, 2014$181,000 · 63 kt wind · 13 events
- Flash Flooding and Damaging Winds in Missouri, June 28 to 29, 20145 injured · $31,000 · 56 kt wind · 7 events
- Lightning Strike in Michigan, June 28, 20146 injured · 1 event
- Hail and Damaging Winds in Mississippi, June 28, 2014$40,000 · 57 kt wind · 12 events
- Tornado and Damaging Winds in Oklahoma, June 28, 2014$52,000 · EF0 · 4 events
- Flash Flooding in Pennsylvania, June 28, 2014$40,000 · 4 events
- Tornado in Texas, June 28, 2014$45,000 · EF0 · 1 event
- Damaging Wind in Iowa, June 28, 2014$20,000 · 60 kt wind · 1 event
- Damaging Winds in Oklahoma, June 28, 2014$3,000 · 62 kt wind · 14 events
- Flash Flooding and Flooding in Kansas, June 28, 201461 kt wind · 10 events
- Damaging Wind in Michigan, June 28, 2014$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531212, 531241, 531244, 531255, 531260, 531261, 531265.